Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, August 16 to 17, 2017

August 16 to 17, 2017 · NWS OUN · 16 events in 9 counties and zones

A line of storms formed along a cold front on the afternoon of the 16th and moved southeast through Oklahoma and western north Texas overnight into the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms formed along a cold front on the afternoon of the 16th and moved southeast through Oklahoma and western north Texas overnight into the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 1:36 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 16, 1:36 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Norman OK
236 PM CDT Wed Aug 16 2017

.DISCUSSION...
Latest satellite imagery and radar mosaic shows ongoing convection
across the far southeast portin of the area within a band of
relatively high moisture. A cold front is being driven eastward into
our area by a mid level shortwave trough over the central High
Plains. Forcing for ascent from this wave will primarily be north of
our area, but frontal convergence in a moist/unstable air mass will
result in thunderstorm development later this afternoon. This will
happen first in north-central Oklahoma and then build southward
along the front into southwest Oklahoma. Southward extent along
the front is still in question.

Forecast soundings show erroding convective inhibition by mid to
late afternoon across north-central Oklahoma. The steepest mid-level
lapse rates are near the bottom of the CAPE profile and become
weaker aloft, but this thermal structure aloft, with such a moist
and warm boundary layer, will yield moderate to strong instability
later today (MLCAPE ~2,500 to 3,000 J/kg). 0-6 km shear values of
around 30-35 knots should be marginally supportive of organized
storms including supercells, but stronger winds above 6 km in the
upper portion of the CAPE of around 40-45 knots near the Kansas
border. Further south, shear is comparatively weaker, but as stroms
consolidate and grow up scale this evening, a marginal wind threat
may persist late into the evening further south across central
Oklahoma. The large hail threat should mostly be limited to initial
late afternoon/early evening storms before storm mergers and upscale
growth occur.

Drier mid-level air evident in GOES-R 7.34 micrometer water vapor
imagery is spreading across much of the area. This has changed the
thermodynamic profile from yesterday, which was compartively more
moist and not quite as supportive of wind. The cells that moved
through Stillwater gained enough organization with mid-level MARC
signatures to support maybe some marginally severe wind, but the
activity further south was ineffective at producing severe-criteria
winds. Heavy rain was the primary threat. Min/max theta-e difference
in the vertical of ~40 Kelvin suggest a higher potential for
damaging downburst, even with initial development. This should
support fairly strong/rapid cold pool formation and as mentioned
above, a fairly quick evolution to linear structures by early/mid
evening.

Despite a little more dry mid level air and resultant entrainment,
heavy rainfall and localized flooding remains a threat, especially
in areas where Flash Flood Guidance is relatively low (i.e.,
saturated or nearly saturated ground from previous rainfall). Also,
a fairly progressive cold pool driven convective system should limit
duration and keep amounts from being too excessive. We decided to go
ahead and issue a flood watch to cover this potential threat from
north-central Oklahoma southward to the metro which received
significant rainfall amounts yesterday, and extending into portions
of southeast Oklahoma. We may need to adjust the counties included
slightly later this evening based on trends and how convection
evolves.

Thunderstorms should decrease in intensity tonight and may linger
across our southeast counties tomorrow morning, but generally dry
conditions are expected tomorrow. Locally enhanced low-level theta-e
near remnant increasingly diffuse cold front close to the Red River
could support isolated thunderstorm development tomorrow afternoon.
Coverage should be limited due to background mid-level height
rises/subsidence in the wake of departing shortwave trough.

Our attention then shifts westward to the New Mexico plains and
Texas and Oklahoma Panhandles. A weak perturbation in the westerly
flow aloft may support convective development across this region
tomorrow afternoon with some consolidation/upscale growth likely
late in the day into the evening. Western portions of our area may
be impacted by thunderstorms late in the day and these could
continue eastward into central Oklahoma overnight.

The general trend this weekend and into early next week is for
strengthening mean ridging and mid-level height rises should lead
to a little drier pattern, though still some periods of at least
isolated/scattered convection. We left the previous forecast
mostly intact with only minor adjustments to a couple of periods.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  90  71  91  71 /  20  70  10  50
Hobart OK         94  72  93  71 /  30  60   0  50
Wichita Falls TX  91  74  94  73 /  30  50  20  50
Gage OK           91  65  91  68 /  20  10  10  60
Ponca City OK     92  68  89  69 /  50  80   0  30
Durant OK         90  74  91  73 /  60  50  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Thursday morning
     for OKZ008-013-019-020-025-026-028>032-042.

TX...None.
&&

12/25
Hazardous weather outlook, Aug 16, 10:45 AM CST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1145 AM CDT Wed Aug 16 2017

OKZ004>048-050>052-TXZ083>090-171645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1145 AM CDT Wed Aug 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is Slight Risk of severe thunderstorms across portions of
northern and central Oklahoma and a Marginal Risk for much of the
rest of the area.

Location...
The Slight Risk area is northeast of a line from near Alva to
Hobart to Lawton to Seminole. A Marginal Risk surrounds the Slight
Risk and encompasses all but far northwest Oklahoma.

Timing...
The most likely time for severe weather will be from 3 PM to 10 PM.

Impacts...
Damaging winds up to 70 mph. Mainly quarter to half dollar size
hail but possibly as large as golf balls. Very heavy rain.

Discussion...
Thunderstorms will increase by mid afternoon across portions of
south-central and southeast Oklahoma. A few of these storms could
become severe with damaging wind gusts the primary threat.

A more substantial severe weather threat could develop later this
afternoon along a cold front moving through the area.
Thunderstorms with large hail and damaging winds could impact
north central Oklahoma first and then develop southwestward into
southwest Oklahoma. By evening, a line of thunderstorms could
form and move across much of central Oklahoma.

The potential for severe storms is expected to diminish late this
evening and overnight but thunderstorms will remain possible
across portions of the area through early Thursday. Heavy rain and
cloud to ground lightning would be the main impacts with these
storms.

.Heavy Rainfall/Flooding...
A very moist environment will support locally heavy rainfall
amounts and the potential for flooding or flash flooding. Portions
of the area have experienced heavy rainfall amounts already
causing the ground to be saturated. Additional heavy rainfall on
these saturated grounds could lead to flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be possible each day through Tuesday. Strong
to severe storms will be possible across western Oklahoma and
portions of western north Texas Thursday evening. Large hail and
damaging wind gusts will be the main concerns along with
torrential rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 16, 3:47 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
447 PM CDT WED AUG 16 2017

OKZ006-162215-
Alfalfa OK-
447 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa County Until
515 PM CDT...

AT 445 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended near Kiowa, Kansas, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...

Locations impacted include...
Amorita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9819 3699 9818 3692 9830 3697 9854
      3700 9853
TIME...MOT...LOC 2145Z 303DEG 21KT 3700 9846

MAHALE
Special weather statement, Aug 16, 4:23 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
523 PM CDT WED AUG 16 2017

OKZ011-162300-
Major OK-
523 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Major County Until 600
PM CDT...

AT 521 PM CDT, a strong thunderstorm was located 9 miles west of
Fairview, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Fairview, Cleo Springs, Orion and Orienta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3641 9829 3617 9859 3617 9886 3640 9864
      3639 9859 3640 9857 3640 9854 3641 9853
TIME...MOT...LOC 2221Z 224DEG 9KT 3629 9864

BRB
Special weather statement, Aug 16, 4:47 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
547 PM CDT WED AUG 16 2017

OKZ008-162315-
Kay OK-
547 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kay County Until 615
PM CDT...

AT 545 PM CDT, a strong thunderstorm was located near Nardin, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Blackwell, Braman and Nardin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3674 9715 3676 9746 3689 9746 3695 9721
TIME...MOT...LOC 2245Z 258DEG 18KT 3683 9740

BRB
Special weather statement, Aug 16, 4:48 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
548 PM CDT WED AUG 16 2017

OKZ007-012-162315-
Garfield OK-Grant OK-
548 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield and
southwestern Grant Counties Until 615 PM CDT...

AT 545 PM CDT, a strong thunderstorm was located near Hillsdale,
moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Pond Creek, Kremlin, Hillsdale and Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3653 9803 3663 9809 3674 9779 3653 9773
TIME...MOT...LOC 2245Z 258DEG 18KT 3660 9802

BRB
Special weather statement, Aug 16, 4:59 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
559 PM CDT WED AUG 16 2017

OKZ007-162330-
Grant OK-
559 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR Grant County Until 630 PM CDT...

AT 558 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Wakita to 4 miles northwest of Lamont, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Medford, Lamont, Deer Creek and Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3685 9746 3671 9746 3667 9761 3676 9793
      3683 9794 3692 9774
TIME...MOT...LOC 2258Z 266DEG 12KT 3679 9787 3674 9760

BRB

The radar

The Vance AFB radar (KVNX), 61 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Major

When
August 16, 5:12 PM CST
Where
Major County, Fairview
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.270, -98.480

A powerpole down and metal shed were destroyed.

Thunderstorm Wind, Major

When
August 16, 5:14 PM CST
Where
Major County, 3.92 mi NW of Isabella
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.280, -98.390

No damage reported.

Thunderstorm Wind, Kay

When
August 16, 5:55 PM CST
Where
Kay County, 0.69 mi N of Blackwell Tonkawa Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
36.750, -97.350

Thunderstorm Wind, Garfield

When
August 16, 6:04 PM CST
Where
Garfield County, 0.69 mi S of (End)vance Afb Enid
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.330, -97.920

Thunderstorm Wind, Kay

When
August 16, 6:10 PM CST
Where
Kay County, 3.83 mi SSE of Blackwell
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -97.250

Thunderstorm Wind, Garfield

When
August 16, 6:15 PM CST
Where
Garfield County, 1.49 mi NNW of (Wdg) Woodring Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.400, -97.800

Several power poles were snapped. Several medium to large trees broken as well.

Thunderstorm Wind, Noble

When
August 16, 7:00 PM CST
Where
Noble County, 3.5 mi N of Sumner
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
36.370, -97.130

Thunderstorm Wind, Kingfisher

When
August 16, 7:06 PM CST
Where
Kingfisher County, 0.69 mi S of Loyal
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.960, -98.120

Six to eight inch tree branches were blown off.

Thunderstorm Wind, Kingfisher

When
August 16, 7:30 PM CST
Where
Kingfisher County, 1.12 mi W of Kingfisher
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.860, -97.950

Thunderstorm Wind, Noble

When
August 16, 8:02 PM CST
Where
Noble County, 5.93 mi ENE of Billings
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.560, -97.340

A tractor trailer was blown over.

Thunderstorm Wind, Lincoln

When
August 16, 8:39 PM CST
Where
Lincoln County, 4.43 mi WNW of Tryon
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.900, -97.030

Estimated 60-70 mph wind blew off metal roof to four car garage. Several 4-8 inch diameter tree limbs twisted off at the same location. Time estimated by radar.

Hail, Payne

When
August 16, 8:43 PM CST
Where
Payne County, Perkins
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.980, -97.030

Thunderstorm Wind, Payne

When
August 16, 8:47 PM CST
Where
Payne County, Perkins
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.980, -97.030

No damage reported.

Thunderstorm Wind, Comanche

When
August 16, 11:30 PM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.600, -98.420

Power pole downed.

Thunderstorm Wind, Comanche

When
August 16, 11:40 PM CST
Where
Comanche County, 2.38 mi ESE of Lawton
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.600, -98.350

Several shingles were blown off roof along with several 1 to 2 inch tree limbs down.

Thunderstorm Wind, Tillman

When
August 17, 12:30 AM CST
Where
Tillman County, 2.86 mi W of Grandfield
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.740

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719803, 719804, 719805, 719806, 719807, 719809, 719810, 719811, 719812, 719813, 719815, 719816, 719817, 719818, 719819, 719820.